Re: Psychotic Symptoms & Bipolar Depression
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Re: Psychotic Symptoms & Bipolar Depression


Dear Dr. Phelps,
 
  My question is about psychotic symptoms in bipolar depression. My husband has experienced his first episode of hypomnia followed by a deeper depression. We sought help when he became clearly depressed, but while waiting for appointments and medication to kick in, he became so anxious and exhausted that we decided he should enter the hospital.  After about a week in the hospital, he started to improve. His anxiety was down, his energy up... But at the same time, he started becoming paranoid then having some mild hallucinations (auditory hum most prominently). His mind  has also become slower and a little confused. If the strange psychotic symptoms would disappear, I could say he was doing much better.   He hadn't had any such symptoms in the worst of the depression, only after he started to improve otherwise. I have read that psychotic symptoms are reasonably common, but is the timing worrisome?  Should we just wait? Maybe increase dosages? Could something be causing these   things as a side effect?? He's taking Lamictal (which he had started 2 weeks before the hospitalization), Zyprexa (which had a noticable and very fast good effect early on), Depakote, and Wellbutrin.

Thanks for any ideas!
Lisa



Dear Lisa -- 
Some degree of paranoia is pretty common in mania.  I think I've even seen a variation wherein a subtle paranoia is the only manifestation of anything psychotic and it is sufficiently subtle as to make one wonder if this particular person really deserves to be thought of as having "psychosis".  I think this kind of variation might also include something like a similarly subtle "auditory hallucination" such as the hum you describe. As you've probably learned, typical auditory hallucinations are "voices", often even recognizable ones, and often with recognizable content (though sometimes only as formed as "someone calling my name").  

The point of this, to my mind anyway, is to wonder as you have done whether this is definitely part of what is being treated, i.e. the bipolar disorder; or whether it might somehow be a medication effect (particularly the hum makes one wonder thus).  And then there's my usual knee-jerk "I'll bet there's going to be an antidepressant in the mix, just watch" and sure enough, there it is at the very end.  That is to say, when I hear things like this I always wonder -- sort of my typical first wondering, if you will -- if an antidepressant could be in there causing some manic-side symptoms.  I.e. it's not so much your husband's particular story, but my general inclination to wonder thus, because relatively often one can see an improvement by tapering the antidepressant. 

Now be careful with this idea, as you could go carrying it to the doctor and get a hostile response.  There is a lot of controversy about antidepressants in bipolar disorder generally and in the treatment of bipolar depression in particular.  For a taste, or a thorough review of this area, see Antidepressant Controversies.  Everyone will worry, justifiably so, about the risk of the depression returning or worsening if the antidepressant is tapered, particularly so soon after a bad episode of depression.  But if it's true that the antidepressant is somehow causing some of the current symptoms, then that would be an obvious way to improve things.  So the risk of worsening versus the risk of continuing something that (while on the one hand actually helping) might be making things more complex -- it's a very tricky area and no one, certainly me at this distance, knows the right answer.  In most respects all I'm doing here is saying "yes, your question as to whether some of this could be somehow a sort of "side effect" has some support in my experience".  

Dr. Phelps


Published February, 2005
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?